Pennsylvania, 2008

Hail and Damaging Wind in Pennsylvania, August 10, 2008

August 10, 2008 · NWS PHI · 14 events in 7 counties and zones

An unusually strong for August upper air disturbance helped trigger numerous strong to severe thunderstorms across Eastern Pennsylvania. Severe thunderstorms started developing along the warm front in the morning and continued through the afternoon and into the evening until a cold front moved through the eastern part of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An unusually strong for August upper air disturbance helped trigger numerous strong to severe thunderstorms across Eastern Pennsylvania. Severe thunderstorms started developing along the warm front in the morning and continued through the afternoon and into the evening until a cold front moved through the eastern part of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 10, 3:07 AM EST, 6 hours 43 minutes earlier.

Area forecast discussion, Aug 10, 3:07 AM EST, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
407 AM EDT SUN AUG 10 2008

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION OVERNIGHT TONIGHT INTO MONDAY
MORNING. IN THE WAKE OF THIS FRONT, HIGH PRESSURE WILL BUILD INTO
THE REGION AT THE SURFACE FOR MUCH OF THE WEEK. MEANWHILE, SEVERAL
UPPER LEVEL DISTURBANCES WILL CROSS THE REGION THROUGH THE MIDDLE
TO END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AN INTERESTING DAY IN STORE FOR THE AREA TODAY. AN AREA OF LOW
PRESSURE AND ASSOCIATED COLD FRONT WILL DIVE OUT OF THE GREAT
LAKES REGION AND APPROACH THE AREA TODAY. AHEAD OF THIS FRONTAL
SYSTEM, A MILD AND UNSTABLE AIR MASS WILL DEVELOP ACROSS THE AREA.
MEANWHILE, A STRONG, COLD MID/UPPER LEVEL LOW PRESSURE SYSTEM WILL BE
SLOWLY MAKING ITS WAY TOWARD THE AREA. AHEAD OF THESE SYSTEMS THE
AIRMASS WILL BE QUITE UNSTABLE WITH CAPE VALUES AT LEAST 1000-1500
J/KG AND LIS AROUND THAN -3 TO -5. SHEAR VALUES OF 30-35 KT WILL
ALSO HELP TO SUPPORT SEVERE POTENTIAL. WITH WET-BULB ZERO HEIGHTS
AROUND 9000 FT, AND STRONG CAPE ABOVE THE 0 DEGREES C LINE, LARGE HAIL
IS GOOD POSSIBILITY TODAY. ALSO, DAMAGING WINDS COULD BE POSSIBLE
WITH SOME OF THE STRONGER UPDRAFTS AS WELL. PW VALUES ARE FORECAST
TO BE 1 TO 1.5 INCHES, SO SOME SHOWERS AND ESPECIALLY THUNDERSTORMS
WILL CONTAIN HEAVY RAIN. WHILE THERE IS A LINE OF SHOWERS MOVING
THROUGH WEST/CENTRAL PENNSYLVANIA THIS MORNING WHICH MAY MAKE IT TO
OUR WESTERN ZONES EARLY THIS MORNING, THE MAIN THREAT FOR POSSIBLE
SEVERE THUNDERSTORMS WILL BE LATE AFTERNOON INTO THIS EVENING. THE
SPC CONTINUES TO KEEP OUR AREA IN A SLIGHT RISK FOR SEVERE WEATHER
TODAY, SO WE HAVE INTRODUCED ENHANCED WORDING INTO THE FORECAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL REMAIN FOR
THE EVENING HOURS UNTIL THE FRONT PASSES THROUGH THE AREA, WHICH
WILL LIKELY BE DURING THE OVERNIGHT HOURS. ONCE THE FRONT PASSES
THROUGH, THERE WILL STILL BE THE POTENTIAL FOR SHOWERS/THUNDERSTORMS
THROUGH MONDAY SINCE THE COLD MID/UPPER LOW WILL BE CROSSING
NEARLY RIGHT OVERHEAD. THIS WILL HELP TO KEEP SOME INSTABILITY
ACROSS THE AREA, AND IN TURN COULD HELP TO SPARK OF SOME
CONVECTION. HOWEVER, NONE ARE EXPECTED TO BE SEVERE AT THIS TIME,
ALTHOUGH WITH THE COLD POOL ALOFT, SOME SMALL HAIL CANT BE RULED
OUT ON MONDAY.

BY TUESDAY, THE MID/UPPER LOW SHOULD HAVE PASSED TO OUR EAST, AND
AT THE SAME TIME, HIGH PRESSURE AT THE SURFACE WILL BEGIN TO BUILD
IN ACROSS THE REGION, THEREFORE REDUCING OUR CHANCES OF PRECIPITATION
ACROSS THE AREA. TEMPERATURES THROUGH TUESDAY SHOULD BE RIGHT
AROUND NORMAL, OR JUST A COUPLE OF DEGREES BELOW MONDAY INTO
MONDAY NIGHT AFTER THE FRONT PASSES THROUGH.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
NO MAJOR FEATURES ARE EXPECTED TO AFFECT THE AREA AT THE SURFACE
THROUGH MUCH OF THE WEEK AS WEAK HIGH PRESSURE WILL REMAIN ACROSS
THE REGION THROUGH THE BEGINNING OF THE WEEKEND. AN AREA OF LOW
PRESSURE IS EXPECTED TO REMAIN TO OUR SOUTH WEDNESDAY INTO
THURSDAY AND SHOULD NOT HAVE ANY SIGNIFICANT AFFECTS ON OUR
WEATHER. MEANWHILE, SEVERAL WEAK DISTURBANCES ALOFT WILL CROSS THE
AREA THROUGH THE WEEK, WHICH MAY HELP TO SPARK OFF SOME AFTERNOON
SHOWERS AND/OR THUNDERSTORMS. THESE WILL LIKELY BE DIURNALLY
DRIVEN, AND WILL DIMINISH QUICKLY AFTER SUNDOWN. THEREFORE WE HAVE
ONLY CARRIED A SLIGHT CHANCE FOR THE AFTERNOON INTO EARLY EVENING
THROUGH MUCH OF THE UP COMING WEEK. AT THIS POINT, THE LONG RANGE
MODELS MOVE AN AREA OF LOW PRESSURE FROM THE SOUTHERN PLAINS THROUGH
THE GREAT LAKES BY THE END OF THE WEEKEND, BUT KEEP THE SYSTEM
WELL WEST OF OUR AREA. WE WILL SEE HOW THIS PROGRESSES OVER THE
NEXT SEVERAL DAYS. TEMPERATURES IN THE EXTENDED ARE EXPECTED TO
REMAIN CLOSE TO NORMAL WITH NO EXTREMES EXPECTED AT THIS TIME.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
CLEAR SKIES AND LIGHT WINDS ACROSS THE TAF SITES EARLY THIS MORNING.
THIS WILL PROBABLY BE THE BEST WEATHER TODAY AS A DISTURBANCE WILL
APPROACH FROM THE WEST LATER THIS MORNING AND CONVECTION WILL
INCREASE OVER THE AREA. RADAR SHOWS THAT THE SHOWERS WELL TO THE
WEST WILL MOVE NORTH OF THE AREA THIS FOR THE FIRST PART OF THE
MORNING. THE PREVIOUS TAFS AND THE PRESENT RUN OF THE WRF SEEM TO
LINE UP WELL, SO ONLY MINOR ADJUSTMENTS WERE MADE TO THE PREVIOUS
TAFS. LOOKS LIKE A PERIOD OF SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED LATER THIS MORNING AND EARLY AFTERNOON BEFORE THE ACTIVITY
BECOMES MORE SCATTERED. THE TEMPO GROUP FOR LOWER CONDITIONS WAS
LEFT IN FROM EARLIER FORECAST. THERE IS A POTENTIAL FOR SEVERE
THUNDERSTORMS TODAY TONIGHT WITH STRONG GUSTY WINDS AND HAIL
POSSIBLE AT THE TAFS SITES.

OUTLOOK...IT MAY TAKE THE BETTER PART OF MONDAY FOR THE SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH THE UPPER LOW TO MOVE AWAY FROM THE
AREA. MAINLY FAIR WEATHER EXPECTED TUESDAY. SCATTERED AFTERNOON
CONVECTION POSSIBLE WED AND THU.

&&

.MARINE...
SOUTHWEST WINDS AT LESS THAN 10 KNOTS ARE ACROSS THE WATERS EARLY
SUN MORNING. AS THE LOW FROM THE WEST ADVANCES TOWARD THE AREA WINDS
WILL SWITCH AROUND TO SOUTH INCREASE LATER TODAY. THE SCA FLAG IS
NOT EXPECTED WITH ONLY A FEW GUSTS IN THE 20 TO 25 KNOT RANGE
EXPECTED. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER THE
WATERS TODAY, SO PLAN ACCORDINGLY. A FRONT WILL CROSS THE WATERS
LATE SUN NIGHT OR EARLY MON AND WINDS WILL SHIFT AROUND TO WEST THEN
NORTHWEST BEHIND IT. THERE IS A SMALL CHANCE THAT THE SCA FLAG MAY
BE NEEDED FOR THE TIME AFTER THE FROPA, BUT FCST WINDS ON THE
PRESENT MODEL RUNS DO NOT LOOK THAT STRONG, SO I WILL NOT ISSUE THE
FLAG NOW.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...ROBERTSON
NEAR TERM...ROBERTSON
SHORT TERM...ROBERTSON
LONG TERM...ROBERTSON
AVIATION...OHARA
MARINE...OHARA
Hazardous weather outlook, Aug 10, 3:10 AM EST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
410 AM EDT SUN AUG 10 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-110815-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
410 AM EDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN
THREAT WILL BE HEAVY RAIN, DAMAGING WINDS, AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

ANZ430-431-450>455-470-110815-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
410 AM EDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN
THREAT WILL BE HEAVY RAIN, DAMAGING WINDS, AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

ROBERTSON

The radar

The Philadelphia radar (KDIX), 118 km away, was scanning. The volume nearest the first event began at 14:50 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Chester

When
August 10, 9:50 AM EST
Where
Chester County, 2 mi SE of Coatesville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.959, -75.793

Nickel size hail fell in East Fallowfield Township.

Hail, Chester

When
August 10, 10:10 AM EST to 10:15 AM EST
Where
Chester County, Exton to West Chester
Measured
2 in hail
Reported by
AWOS
Coordinates
40.030, -75.630

A severe thunderstorm dropped large hail from Exton in West Whiteland Township south to West Chester. In West Chester, walnut size to lime size hail was reported.

Hail, Delaware

When
August 10, 11:32 AM EST
Where
Delaware County, Marcus Hook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.820, -75.420

Quarter size hail fell in Marcus Hook (Upper Chichester Township).

Hail, Montgomery

When
August 10, 11:35 AM EST
Where
Montgomery County, East Greenville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.420, -75.500

Nickel size hail fell in East Greenville Borough.

Hail, Lehigh

When
August 10, 12:00 PM EST to 12:05 PM EST
Where
Lehigh County, Allentown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.620, -75.480

Nickel to quarter size hail fell in Allentown and South Allentown.

Hail, Berks

When
August 10, 12:05 PM EST
Where
Berks County, Fleetwood
Measured
1.5 in hail
Reported by
County Official
Coordinates
40.450, -75.820

Half dollar to ping pong ball size hail fell in Fleetwood Borough. The hail covered the ground.

Hail, Lehigh

When
August 10, 12:35 PM EST
Where
Lehigh County, 1.17 mi SE of Lyon Vly
Measured
1 in hail
Reported by
Newspaper
Coordinates
40.607, -75.666

Quarter size hail fell in Weisenberg Township.

Hail, Carbon

When
August 10, 12:50 PM EST
Where
Carbon County, 2.72 mi NNE of Stemlersville
Measured
0.88 in hail
Reported by
County Official
Coordinates
40.868, -75.608

Nickel size hail fell in Beltzville State Park.

Hail, Berks

When
August 10, 12:56 PM EST
Where
Berks County, 0.69 mi S of Joanna
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.160, -75.870

Nickel size hail fell in Caernarvon Township.

Hail, Monroe

When
August 10, 1:35 PM EST
Where
Monroe County, 2 mi E of Pocono Pines
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.100, -75.432

Quarter size hail fell along the Tobyhanna and Coolbaugh Township line east of Pocono Pines.

Hail, Carbon

When
August 10, 1:40 PM EST
Where
Carbon County, 2.08 mi W of Lake Harmony
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.070, -75.670

Penny size hail fell in Kidder Township.

Hail, Chester

When
August 10, 4:40 PM EST to 4:45 PM EST
Where
Chester County, Cochranville to Oxford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.880, -75.920

Penny to quarter size hail fell in Oxford Borough and Cochranville in West Fallowfield Township. In Cochranville, the hail accumulated one to two inches deep and caused some minor damage to vegetation as it removed some leaves.

Thunderstorm Wind, Chester

When
August 10, 4:45 PM EST
Where
Chester County, Exton
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.030, -75.630

A severe thunderstorm tore down large tree limbs in Exton (West Whiteland Township).

Lightning, Montgomery

When
August 10, 4:50 PM EST
Where
Montgomery County, 0.87 mi SE of Fruitville
Property damage
$10,000
Reported by
Newspaper
Coordinates
40.390, -75.520

A lightning strike amd ensuing fire damaged a townhouse on Rosemont Terrace in Upper Hanover Township. No injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132995, 132996, 133277, 133273, 133305, 133646, 133307, 133726, 133727, 133729, 133728, 133730, 133731, 133884.